How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr L Simmon Your Own Question
Dr L Simmon
Dr L Simmon, Dog Veterinarian
Category: Dog
Satisfied Customers: 4665
Experience:  Veterinarian MVB MRCVS
103237793
Type Your Dog Question Here...
Dr L Simmon is online now

My dog has kidney disease and bad teeth. She is taking

This answer was rated:

My dog has kidney disease and bad teeth. She is taking Pardale-V but has terrible skin irritation, presumably from toxins due to kidney failure. Is there anything we can give her to relief the irritation or do we have to accept that she will not last much longer?
JA: I'll do all I can to help. How long has the dog had this dental problem?
Customer: For about two months. Our vet cannot operate because of the risk from kidney failure.
JA: And what's the dog's name and age?
Customer: Fudge is 13 years old - working cocker who still walks four miles and loves it.
JA: Is there anything else the Vet should know?
Customer: She is obviously having trouble eating but we are managing to get enough into her every day and other than the irritation noone would know she was anything but healthy and often get mistaken for a puppy!

Hello, you are through to Dr Linda, a UK based vet.

I'm sorry to hear about Fudge's ill health.

Kidney disease, even when advanced, doesn't generally cause skin disease. The toxins are known to cause e.g. mouth ulcers, bad breath, nausea etc. but not skin disease.

Is she itching?

Any fur los or scabs?

Has the vet run any tests in case of a bacterial or fungal infection, such as a swab?

Customer: replied 16 days ago.
she is itching and she is losing fur on one ear and scratching her belly, shaking her head and rolling on the grass a lot. She also stands in the stream, presumably to cool off.

Is this a brand new thing or has she ever had skin issues (e.g. paw licking or scratching) in the past, perhaps in spring / summer?

Customer: replied 16 days ago.
No this is new - could it be the medication, I know opiods can cause irritation of the skin in humans. She has not had a swab.

Ok, sure.

Opioids are generally well tolerated by dogs and would not be expected to cause skin disease.

I would wonder if there may be a secondary bacterial or yeast infection, which can occur in poorly dogs whose immune systems are under pressure.

We would also consider parasites.

I would advise a skin exam and swab as it may be that a course of e.g. antibiotics will help resolve things.

A short course of anti itch medicine e.g. Apoquel, may also offer relieve and allow the skin to heal.

Finally, a medicated wash such as Malaseb may help strip access bacteria and yeast from the fur.

All of these medicines would be available from the vet and should be well tolerated, even with kidney disease.

As it is affecting quality of life, I do think it is worth pursuing some tests and trialling treatment.

Hopefully we can offer some relief very soon as I'm sure this is frustrating for both you and her.

Customer: replied 16 days ago.

Thank you for all that, you have made everything clearer and made me realise that I need to go back to our vet for a swap and advice. We thought that this was the end but maybe with treatment she will continue to enjoy life. Thanks again M***

Fingers crossed this is something that can be resolved.
This window stays open for several days so you are very welcome to keeo me updated.Stay safe,Linda
Customer: replied 16 days ago.
Thanks Linda, much appreciated

Hi there, this is just Dr Linda checking in. How is everything going?

Dr L Simmon and other Dog Specialists are ready to help you